Journal of the New Zealand Medical Association, 25-January-2008, Vol 121 No 1268
Fatal cardiomyopathy due to quetiapine
A 20-year-old woman taking quetiapine 700 mg, citalopram 40 mg, and benztropine 1 mg daily (for 6 months for major depressive disorder with psychotic features) presented with increasing shortness of breath and orthopnoea for 1 month, haemoptysis and pleuritic chest pain for 2 weeks, and fever. She was a mild asthmatic.
Examination revealed her to have a temperature of 38.2°C, heart rate 130/minute with a S3 gallop, blood pressure 91/63 mmHg, and signs of consolidation at the left lung base. She had an elevated white cell count (15.9×109L); D-Dimer 5222 ng/ml (normal <500 ng/ml); C-reactive protein 62 mg/L (normal <5 mg/L); troponin T not elevated; and a thrombophilia screen which was negative except for an elevated factor VIII.
Chest X-ray suggested consolidation/atelectasis at the left base. A CT pulmonary angiogram showed segmental lower lobe pulmonary emboli, consolidation at the left base, and marked cardiomegaly. Echocardiography demonstrated a dilated left ventricle, ejection fraction 18% (normal range, 55–75%), and a small apical thrombus. The function of the right ventricle was reduced. Diagnoses of pneumonia, pulmonary embolism, and cardiomyopathy were made.
Discontinuation of her psychotropic medications as well as treatment with cefuroxime, erythromycin, frusemide, carvedilol, and anticoagulation (enoxaparin then warfarin) were unsuccessful as she developed increasing dyspnoea with cardiogenic shock and died from cardiac failure 1 month after admission. Blood tests for autoimmune diseases, coeliac disease, and acute viral infections (enterovirus; adenovirus; respiratory syncytial virus [RSV]; influenza A and B; hepatitis A, B, and C; cytomegalovirus; and Epstein-Barr virus) were all negative.
At autopsy the right and left ventricles were moderately and markedly dilated respectively. There were a few small apical clots in the left ventricle. The main pulmonary arteries were free of clot, but thrombus was present in the superior vena cava and internal jugular veins. There was evidence of bilateral lower lobe pulmonary infarcts. Microscopy of the myocardium was non-specific with some of the myocardial fibres appearing stretched. Lung sections confirmed peripheral pulmonary emboli, infarction, and bronchopneumonia. There was no evidence of autoimmune vasculitis or sarcoidosis. Dilated cardiomyopathy of uncertain cause was recorded as the cause of death.
We believe this might be the first report of fatal quetiapine associated cardiomyopathy. We excluded all known causes of cardiomyopathy. Quetiapine is associated with myocarditis which is an underlying cause of dilated cardiomyopathy. Furthermore it is structurally related to the antipsychotic clozapine which has been associated with cardiomyopathy, thus providing a plausible biological mechanism for the cause of our patient’s cardiac failure.1–4 In addition, neither benztropine nor citalopram are associated with cardiomyopathy.
We hypothesise that our patient’s poor cardiac function and elevated factor VIII predisposed her to pulmonary emboli and infarction (she was not taking the oral contraceptive) and thus to her terminal illness.
Dr Allister Bush
Maori Mental Health
Professor Carl Burgess
Department of Internal Medicine
Capital and Coast District Health Board
issue | Search journal |
Archived issues | Classifieds
| Hotline (free ads)
Subscribe | Contribute | Advertise | Contact Us | Copyright | Other Journals